DRESS syndrome: Part I. Clinical perspectives

Zain Husain, Bobby Y. Reddy, Robert Schwartz

Research output: Contribution to journalReview article

182 Citations (Scopus)

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, also referred to as drug-induced hypersensitivity syndrome, is a distinct, potentially life-threatening adverse reaction. It is seen in children and adults most often as a morbilliform cutaneous eruption with fever, lymphadenopathy, hematologic abnormalities, and multiorgan manifestations. Historically, it was most frequently linked with phenytoin and known as phenytoin hypersensitivity syndrome. However, because many other medications were found to produce the same reaction, another name was in order. Anticonvulsants and sulfonamides are the most common offending agents. Its etiology has been linked with lymphocyte activation, drug metabolic enzyme defects, eosinophilia, and human herpesvirus-6 reactivation. DRESS has a later onset and longer duration than other drug reactions, with a latent period of 2 to 6 weeks. It may have significant multisystem involvement, including hematologic, hepatic, renal, pulmonary, cardiac, neurologic, gastrointestinal, and endocrine abnormalities. This syndrome has a 10% mortality rate, most commonly from fulminant hepatitis with hepatic necrosis.

Original languageEnglish (US)
Pages (from-to)693.e1-693.e14
JournalJournal of the American Academy of Dermatology
Volume68
Issue number5
DOIs
StatePublished - Jan 1 2013

Fingerprint

Drug Hypersensitivity Syndrome
Phenytoin
Human Herpesvirus 6
Liver
Sulfonamides
Eosinophilia
Lymphocyte Activation
Pharmaceutical Preparations
Anticonvulsants
Nervous System
Hepatitis
Names
Hypersensitivity
Fever
Necrosis
Kidney
Lung
Skin
Mortality
Enzymes

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

Husain, Zain ; Reddy, Bobby Y. ; Schwartz, Robert. / DRESS syndrome : Part I. Clinical perspectives. In: Journal of the American Academy of Dermatology. 2013 ; Vol. 68, No. 5. pp. 693.e1-693.e14.
@article{35dc056786554404a097b016af7d3563,
title = "DRESS syndrome: Part I. Clinical perspectives",
abstract = "Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, also referred to as drug-induced hypersensitivity syndrome, is a distinct, potentially life-threatening adverse reaction. It is seen in children and adults most often as a morbilliform cutaneous eruption with fever, lymphadenopathy, hematologic abnormalities, and multiorgan manifestations. Historically, it was most frequently linked with phenytoin and known as phenytoin hypersensitivity syndrome. However, because many other medications were found to produce the same reaction, another name was in order. Anticonvulsants and sulfonamides are the most common offending agents. Its etiology has been linked with lymphocyte activation, drug metabolic enzyme defects, eosinophilia, and human herpesvirus-6 reactivation. DRESS has a later onset and longer duration than other drug reactions, with a latent period of 2 to 6 weeks. It may have significant multisystem involvement, including hematologic, hepatic, renal, pulmonary, cardiac, neurologic, gastrointestinal, and endocrine abnormalities. This syndrome has a 10{\%} mortality rate, most commonly from fulminant hepatitis with hepatic necrosis.",
author = "Zain Husain and Reddy, {Bobby Y.} and Robert Schwartz",
year = "2013",
month = "1",
day = "1",
doi = "10.1016/j.jaad.2013.01.033",
language = "English (US)",
volume = "68",
pages = "693.e1--693.e14",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",
number = "5",

}

DRESS syndrome : Part I. Clinical perspectives. / Husain, Zain; Reddy, Bobby Y.; Schwartz, Robert.

In: Journal of the American Academy of Dermatology, Vol. 68, No. 5, 01.01.2013, p. 693.e1-693.e14.

Research output: Contribution to journalReview article

TY - JOUR

T1 - DRESS syndrome

T2 - Part I. Clinical perspectives

AU - Husain, Zain

AU - Reddy, Bobby Y.

AU - Schwartz, Robert

PY - 2013/1/1

Y1 - 2013/1/1

N2 - Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, also referred to as drug-induced hypersensitivity syndrome, is a distinct, potentially life-threatening adverse reaction. It is seen in children and adults most often as a morbilliform cutaneous eruption with fever, lymphadenopathy, hematologic abnormalities, and multiorgan manifestations. Historically, it was most frequently linked with phenytoin and known as phenytoin hypersensitivity syndrome. However, because many other medications were found to produce the same reaction, another name was in order. Anticonvulsants and sulfonamides are the most common offending agents. Its etiology has been linked with lymphocyte activation, drug metabolic enzyme defects, eosinophilia, and human herpesvirus-6 reactivation. DRESS has a later onset and longer duration than other drug reactions, with a latent period of 2 to 6 weeks. It may have significant multisystem involvement, including hematologic, hepatic, renal, pulmonary, cardiac, neurologic, gastrointestinal, and endocrine abnormalities. This syndrome has a 10% mortality rate, most commonly from fulminant hepatitis with hepatic necrosis.

AB - Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, also referred to as drug-induced hypersensitivity syndrome, is a distinct, potentially life-threatening adverse reaction. It is seen in children and adults most often as a morbilliform cutaneous eruption with fever, lymphadenopathy, hematologic abnormalities, and multiorgan manifestations. Historically, it was most frequently linked with phenytoin and known as phenytoin hypersensitivity syndrome. However, because many other medications were found to produce the same reaction, another name was in order. Anticonvulsants and sulfonamides are the most common offending agents. Its etiology has been linked with lymphocyte activation, drug metabolic enzyme defects, eosinophilia, and human herpesvirus-6 reactivation. DRESS has a later onset and longer duration than other drug reactions, with a latent period of 2 to 6 weeks. It may have significant multisystem involvement, including hematologic, hepatic, renal, pulmonary, cardiac, neurologic, gastrointestinal, and endocrine abnormalities. This syndrome has a 10% mortality rate, most commonly from fulminant hepatitis with hepatic necrosis.

UR - http://www.scopus.com/inward/record.url?scp=84876383583&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84876383583&partnerID=8YFLogxK

U2 - 10.1016/j.jaad.2013.01.033

DO - 10.1016/j.jaad.2013.01.033

M3 - Review article

C2 - 23602182

AN - SCOPUS:84876383583

VL - 68

SP - 693.e1-693.e14

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

IS - 5

ER -